Hepatitis C Community
anemia
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

anemia

I am concerned about possible anemia from the ribavirin. I know there must be more tests done, and as this is only my first week on treatment, I really wont know anything until later. But as this is a great place to learn from the real experts, I would like to have my P's and Q's together before I get to the doctor.Again, this is my first week, 10 hours following my first Peg inj. I became pretty feverish, to the point of destruction, but I made it through. Now, I believe the ribavirin may be causing anemia, because I am lightheaded and dizzy most of the time, and getting worse.
My question is, if I can't handle the riba, is there any other recourse, or is treatment simply over?
Blank
1280753_tn?1367761532
i don't think your blood counts will drop that fast. it's probably a reaction from the meds. you must have had a CBC done prior to treatment. what was your RBC and Hemoglobin levels? what i did was create a spreadsheet with my levels each week i had them done. that way i had a baseline and was able to track them.

if your HGB gets below 10, a reduction in Riba is standard procedure; depending on your weight. you should be doing weekly CBC's to monitor your levels. if after a month or so your HGB continues to drop, your DR should prescribe Procrit. that was my situation. if your HGB hits around 7, it's time for a blood transfusion. I got 3 pints and i was able to resume treatment.

having said that, my suggestion to you is to not worry about 'what if''s. just kick back and let the meds do their thing. the more you worry about it the more you will be looking for things that might not exist. go with the flow. drink a lot of water, get rest, eat as good as you can and you will make it....relax and go with it...
7 Comments Post a Comment
Blank
1280753_tn?1367761532
i don't think your blood counts will drop that fast. it's probably a reaction from the meds. you must have had a CBC done prior to treatment. what was your RBC and Hemoglobin levels? what i did was create a spreadsheet with my levels each week i had them done. that way i had a baseline and was able to track them.

if your HGB gets below 10, a reduction in Riba is standard procedure; depending on your weight. you should be doing weekly CBC's to monitor your levels. if after a month or so your HGB continues to drop, your DR should prescribe Procrit. that was my situation. if your HGB hits around 7, it's time for a blood transfusion. I got 3 pints and i was able to resume treatment.

having said that, my suggestion to you is to not worry about 'what if''s. just kick back and let the meds do their thing. the more you worry about it the more you will be looking for things that might not exist. go with the flow. drink a lot of water, get rest, eat as good as you can and you will make it....relax and go with it...
Blank
317787_tn?1373214989
Uncle is right, it is a little early to be worried about anemia, saying that you are probably feeling the affects of the tx.  It makes a person feel like they have a very bad flu.
I am sure your doctor has plans if you become anemic.  It is not a reason to have to quit treatment.  There are medications for it if it happens
Hang in there, the anxiety is always worst at first.  As you adjust to feeling sick most of the time it will get easier.
Please keep in touch, everyone will be more than happy to help you, answer any questions and provide support
What are you taking?  Just curious as to the tx.  The interferon makes on really sick and if you are on one of the newer drugs that adds to it as well.

Take Care
Dee
Blank
Avatar_f_tn
I agree with Unc and Dee.  Your body is adjusting to the meds.  The lightheadedness and dizziness is probably just due to the cold/flu like symptoms that the Interferon causes, or the fatigue that the treatment causes.  You may be lying down more than usual, which can also cause some lightheadedness when you stand up.  Just try to live your life as normally as you can, eat small but regular meals, take your Riba with food, drink lots of water, and get some fresh air and exercise every day.  Your body will adjust to the meds.  Your doc will keep a close watch on your labs and will let you know if anything is changing.  You are feeling some normal side effects of treatment.
Advocate1955
Blank
766573_tn?1365170066
Yeah, the first shot can be pretty intense but the others are right in that it is rather soon for your Haemoglobin levels to drop. It takes a while for the Ribavarin to build up in your system. As Dee suggested there is an injectable "rescue med" called Epogen/Procrit that will help your Hgb rebound a little.

While this varies from person to person since you are on dual therapy I think the odds are in your favor that you might be OK throughout treatment. There is no real way to predict but you will be having labs so the drop will be foreseeable. I treated for 19 weeks on the Peg and Riba and my Hgb never dropped below 11. Even though I was fatigued I was able to work and travel. Some small things fell but the wayside but you are fortunate in that you have an easy to treat genotype with a favorable success rate.

Not sure if your doc mentioned this but sometimes taking Tylenol with your shot helps alleviate some of the discomfort.
Blank
Avatar_m_tn
I have to disagree that dose reduction is standard procedure when on just SOC.... Thats not the case and is not a good ideal........... Best to you.
Blank
163305_tn?1333672171
The first shot tends to be a doozy. The most common side effect is flu-like symptoms which is exactly what you describe.

The only way to tell if you have anemia is from a lab.
My hepatologist had me do weekly cbcs ( complete blood count, labs), during my first weeks of treatment.

Be sure you are taking riba with a substantial meal and are drinking lots and lots of water.

Treatment is a roller coaster, be ready for a ride.
Blank
Avatar_n_tn
thank you
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
317787_tn?1373214989
Blank
Dee1956
DC
1747881_tn?1358189534
Blank
hrsepwrguy
Greeley, CO
Avatar_f_tn
Blank
susan400
FL
163305_tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
446474_tn?1404424777
Blank
HectorSF
CA
766573_tn?1365170066
Blank
Idyllic